Missouri, 2017

High Wind in Missouri, May 17, 2017

May 17, 2017 · NWS SGF · 5 events in 3 counties and zones

Strong non-thunderstorm gusty winds caused minor wind damage across the Missouri Ozarks region. Several weather observing stations measured wind gusts between 50 and 60 mph across the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong non-thunderstorm gusty winds caused minor wind damage across the Missouri Ozarks region. Several weather observing stations measured wind gusts between 50 and 60 mph across the area. Scattered power outages were reported across southwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 17, 11:14 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, May 17, 11:14 AM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1214 PM CDT Wed May 17 2017

...18Z Aviation Update...

.SYNOPSIS...
Issued at 238 AM CDT Wed May 17 2017

A few showers/thunderstorms were developing in an area of elevated
instability and low level jet influence over extreme southeast
Kansas into west central MO ahead of the main band of convection
still out in central KS/OK/TX. 850mb winds were howling around 45
to 55 kts across the western CWA in advance of the low pressure
still out in the high plains. Upper speed max of 100-115 kts was
streaming northeast out of TX and into OK. Focus for early morning
will be with band of convection over OK eventually making it into
the western CWA. Main focus over the 7 day period will be with the
several rounds of convection and heavy rain potential.

&&

.SHORT TERM...(Today and tonight)
Issued at 238 AM CDT Wed May 17 2017

For the early morning, will continue to see the potential of some
scattered development over the western CWA in an area of elevated
instability. In addition, the band of convection out in Oklahoma
will continue to lift northeast towards the area, with timing into
the western CWA towards sunrise. We are still expecting a fairly
quick decay of the strength and coverage of convection in our CWA
after it initially moves in as it gets away from the best
instability and sources of lift. The low, both surface and aloft
will lift to the northeast today and will be the source for
additional strong to severe storms over Iowa and northern
Missouri. A tight pressure gradient will lead to windy conditions
across the area today, with the strongest winds likely approaching
or eclipsing wind advisory criteria from late morning through the
afternoon across the northwest half of the CWA. Will be issuing a
wind advisory for this area. As for the convective potential,
after the early morning convection dissipates could see some
additional later in the day convection develop along instability
axis and possible outflow boundary across the southeast CWA where
there is a marginal risk of severe storms. Very strong shear is
expected with modest CAPE, but best synoptic scale lift will be in
the vicinity of the low pressure well to the north. The main risk
with thunderstorms later in the day would be with hail.

By tonight, any convection that may fire in the southeast CWA will
push out of the area with a generally quiet remainder of the
night.

.LONG TERM...(Thursday through Tuesday)
Issued at 238 AM CDT Wed May 17 2017

The next low will be out in the Rockies as we head into Thursday.
Instability will increase across the CWA during the day as we
remain in the warm sector south of a frontal boundary just north
of the CWA. Not much over our CWA to focus convection over the CWA
during the day other than instability. However strong to severe
convection is expected to develop by late afternoon/evening in the
plains and will likely move into our area during the night.
Depending on how much instability can develop during the day
Friday after the Thursday night/Friday morning convection, we may
have a severe risk Friday afternoon into Friday night and then
again on Saturday into Saturday night as the main front moves
through. There will be remnant boundaries across the area from the
nighttime convection to refire convection during the day should
enough instability redevelop. Several periods of heavy rain are
expected to develop from Thursday night into Sunday morning before
the system exits to the east. We are going with 1.5 to 3.5 inches
of rain across the area with the highest amounts over southeast
Kansas into western Missouri at this time with this system.

There will be a break in the convection from Sunday afternoon
through Monday night, before the next system moves in and brings
additional thunderstorm chances to the region.

While there has been some time to dry out from the previous
flooding event, water tables remain at high levels and it would
not take much heavy rain to cause additional flooding, especially
along creeks, streams, rivers and other flood prone areas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1212 PM CDT Wed May 17 2017

Very windy conditions will continue this afternoon at the
terminals, especially at JLN and SGF, where gusts could approach
or exceed 40 kt. LLWS will be possible for a time tonight as winds
begin to decrease with sunset.

Richer low level moisture will then build into the area overnight
tonight into tomorrow morning. Expect to see low stratus develop
in response, with MVFR most likely at JLN and BBG by daybreak
Thursday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 7 PM CDT this evening for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Wind Advisory until 7 PM CDT this evening for KSZ073-097-101.

&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Boxell
Hazardous weather outlook, May 17, 1:25 PM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
225 PM CDT Wed May 17 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
225 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Lightning risk.
  Elevated to locally Significant Non thunderstorm wind risk.

DISCUSSION...

  There will be a slight chance for thunderstorm development
  later this afternoon across south central Missouri. Should
  thunderstorms develop, there will be a conditional risk for
  marginally severe wind and hail.

  South winds will gust between 40 and 50 MPH over much of the
  region, with a few gusts to near 60 MPH across the I-49
  corridor. A High Wind Warning is in effect for this area, with
  a Wind Advisory in effect elsewhere. Gusts will begin to
  diminish late this afternoon and early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  There will be a slight chance for thunderstorms during the day
  Thursday, with a better chance developing Thursday night as
  clusters of thunderstorms move northeast into the area from
  Kansas and Oklahoma. While these storms are expected to be
  diminishing in intensity as they move into the outlook area,
  there will be a risk for large hail to the size of quarters and
  60 MPH wind gusts across western Missouri and eastern Kansas.

  Additional thunderstorms are expected Friday and especially
  Friday night as a cold front begins to move through the area.
  There will be a risk for severe thunderstorms during this time.
  In addition, one to three inches of rain will be possible,
  resulting in a limited risk for flooding.

  Thunderstorm chances will end later Saturday, before returning
  during the middle of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Boxell

In the hours before

Local storm report, May 17, 12:22 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
122 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     NON-TSTM WND DMG NEOSHO                  36.87N 94.37W
05/17/2017                   NEWTON             MO   LAW ENFORCEMENT

            THERE HAVE BEEN SEVERAL REPORTS OF POWER
            LINES BEING KNOCKED DOWN BY FALLING TREES
            AROUND THE CITY OF NEOSHO. MODOT WAS CALLED
            TO CLEAR A TREE FROM A LOCAL HIGHWAY.

&&
Local storm report, May 17, 12:49 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
149 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND GST 1 NE LONE OAK           37.45N 94.73W
05/17/2017  M56 MPH          CRAWFORD           KS   AWOS

            KPTS AWOS AT PITTSBURG KANSAS MEASURED A 56
            MPH WITH SUSTAINED WINDS OF 40 MPH AT THE
            1:35 PM OBSERVATION.

&&

MG
Local storm report, May 17, 1:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST 1 NE AIRPORT DRIVE      37.15N 94.50W
05/17/2017  M55 MPH          JASPER             MO   ASOS

            THE JOPLIN ASOS AT THE AIRPORT RECORDED A 55
            MPH AT THE 2 PM OBSERVATION. SEVERAL REPORTS
            OF POWER LINES AND TREES HAVE BEEN BLOWN
            DOWN ACROSS JASPER COUNTY AND AROUND THE
            JOPLIN AREA.

&&

MG
Local storm report, May 17, 1:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND DMG CASSVILLE               36.68N 93.87W
05/17/2017                   BARRY              MO   BROADCAST MEDIA

            EXTERIOR WALL OF A BARN WAS BLOWN OUT DUE TO
            STRONG GUSTY WINDS. PICTURE OF DAMAGE WAS ON
            SOCIAL MEDIA.

&&

MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Barry

When
May 17, 1:30 PM CST
Where
Barry forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

The exterior wall of a barn was blown out due to strong gusty winds. A picture of the damage was on social media.

High Wind, Jasper

When
May 17, 1:35 PM CST
Where
Jasper forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

The fire department reported a large tree fell on to a house in Joplin due to strong winds. There were no injuries.

High Wind, Greene

When
May 17, 1:54 PM CST
Where
Greene forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Several large tree branches and limbs were blown down near Sunshine and Fort Avenue.

High Wind, Greene

When
May 17, 3:00 PM CST
Where
Greene forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

A large tree was blown down near the intersection of South Waco and Farm Road 140.

High Wind, Jasper

When
May 17, 3:01 PM CST
Where
Jasper forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

A large tree snapped from strong winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698523, 698524, 698525, 698526, 698527.